Alert archive / Pennsylvania / Frost Advisories in 2014

Frost Advisory 8, NWS State College, PA

October 9, 20146 counties in Pennsylvania

NWS State College, PA issued this frost advisory at Oct 9, 2014, 9:59 PM EDT for 6 counties in Pennsylvania. It took effect at Oct 10, 2014, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2014, 9:59 PM EDT (01:59 UTC)
In effect from
Oct 10, 2014, 12:00 AM EDT
Expired
Oct 10, 2014, 9:00 AM EDT
In force
9 hr
Issued by
NWS State College, PA

Counties Cameron County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2014-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2014-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WWUS71 KCTP 100159
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
959 PM EDT THU OCT 9 2014

...A FROST ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9AM EDT
FRIDAY...

PAZ004>006-010-011-101000-
/O.NEW.KCTP.FR.Y.0008.141010T0400Z-141010T1300Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM
959 PM EDT THU OCT 9 2014

...FROST ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EDT FRIDAY.

* TEMPERATURES...IN THE MID 30S.

* TIMING...MIDNIGHT THROUGH 9 AM FRIDAY.

* IMPACTS...TENDER VEGETATION MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

BG/PJ/CE
1 follow-up statement
712 
WWUS71 KCTP 100922
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 AM EDT FRI OCT 10 2014

...WIDESPREAD FROST THIS MORNING...

PAZ037-101300-
/O.EXA.KCTP.FR.Y.0008.000000T0000Z-141010T1300Z/
TIOGA-
INCLUDING THE CITIES OF...MANSFIELD...WELLSBORO
522 AM EDT FRI OCT 10 2014

...FROST ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EDT THIS MORNING.

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING...EARLY THIS MORNING.

* IMPACTS...TENDER VEGETATION MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

PAZ004>006-010-011-101300-
/O.CON.KCTP.FR.Y.0008.000000T0000Z-141010T1300Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM
522 AM EDT FRI OCT 10 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...IN THE LOWER 30S.

* TIMING...EARLY THIS MORNING.

* IMPACTS...TENDER VEGETATION MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Oct 9, 8:03 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Oct 9, 8:03 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
803 PM EDT THU OCT 9 2014

.SYNOPSIS...
AN EAST-WEST FRONTAL BOUNDARY WILL FORM TO THE SOUTH OF THE STATE
AND REMAIN IN PLACE THROUGH THE WEEKEND. A WAVE OF LOW PRESSURE
ROLLING ALONG THE FRONT WILL LEAD TO OCCASIONAL LIGHT RAIN IN
SOUTHERN PENNSYLVANIA FRIDAY INTO SATURDAY MORNING. HIGH PRESSURE
WILL BRIEFLY MOVE OVERHEAD THIS WEEKEND. A HIGHLY AMPLIFIED BUT
PROGRESSIVE UPPER LEVEL PATTERN WILL DEVELOP NEXT WEEK. THE RESULT
SHOULD BE WARMER TEMPERATURES ALONG WITH THE POTENTIAL FOR HEAVY
RAINFALL.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST NIGHTTIME SAT IMAGERY SHOWS CLOUD EDGE SUBSIDING SWD OVER
THE LAST FEW HOURS. BASED ON IR SAT IMAGERY UPSTREAM AND MODEL
GUIDANCE...THIS APPEARS TEMPORARY AND CLOUDS SHOULD THICKEN
OVERNIGHT. INCREASING MOISTURE AND SOME LIGHT SHOWERS SLIDING IN
FROM THE WEST AS AN W-E ORIENTED FRONTAL BOUNDARY GRADUALLY
BECOMES MORE DEFINED JUST SOUTH OF MASON/DIXON LINE. SO MAINTAINED
LOW POPS IN A COUPLE SW COUNTIES THROUGH THE EVENING HOURS. BETTER
CHANCE FOR SHOWERS/LIGHT RAIN TOWARD SUNRISE AS WEAK WAVE SLIDE
EASTWARD FROM MISSOURI VALLEY...WITH PRECIP CONFINED TO SOUTHERN
TIER.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
AN EAST-WEST FRONT WILL CONTINUE TO FORM WHERE THE HIGH PRESSURE
AND CONFLUENT FLOW ALOFT MEETS THE SRLY WIND COMING OUT OF THE
WESTERN GULF. THIS FRONT IS GOING TO BE THE PATH FOR A COUPLE OF
WAVES OF LOW PRESSURE AS ENERGY DIVES SE OUT OF THE NORTHERN
PLAINS AND INTO THE MID ATLANTIC STATES. A COHERENT LOW PRESSURE
CENTER WILL DEVELOP IN TN/KY ON FRIDAY AND THIS FEATURE WILL RIDE
EAST TO THE DELMARVA BY MIDNIGHT FRIDAY NIGHT. SPOTTY LIGHT RAIN
WILL LIKELY BECOME A SHIELD OF RAIN AND BECOME WIDESPREAD ALONG
THE SRN BORDER FRIDAY AFTERNOON. A SHARP NRN EDGE TO THE RAIN
WILL LIKELY OCCUR AS THE SLIGHTLY CONFLUENT MAINLY W-E FLOW
OVERHEAD WILL ACT TO SUPPRESS THE SYSTEM. ALL MODELS DEVELOP THE
PRECIP SLIGHTLY DIFFERENTLY DEPENDING HOW EACH HANDLES THE ENERGY
COMING DOWN FROM THE NW AND INTO THE AXIS/BASE OF THE UPPER
TROUGH. AT ANY RATE...HIGH POPS ARE ON ORDER FOR FRIDAY AND FRIDAY
NIGHT ACROSS THE SOUTH. QPF LOOKS TAME...BUT CONVECTION IS
POSSIBLE IF THE LOW CAN DEEPEN AND PULL TOGETHER A GOOD LLVL JET
FRIDAY NIGHT. THE SRN HALF OF THE AREA SHOULD GET WET AND HAVE
BUMPED THE POPS INTO THE CATEGORICAL RANGE...WITH QPF TOTALS
AROUND 0.50 INCHES NEAR MASON/DIXON LINE. PRECIPITATION SHOULD
DIMINISH QUICKLY AFTER SUNRISE SAT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A FRONTAL ZONE WILL EXTEND FROM THE SOUTHERN PLAINS TO THE OHIO
VALLEY/MID-ATLANTIC WITHIN A LARGE SCALE CONFLUENCE ZONE ALOFT
AND PROVIDE A FOCUS FOR LIGHT RAINFALL EARLY SATURDAY ACROSS THE
SOUTHEASTERN 1/2 TO 1/3 OF THE CWA. A SURFACE LOW IS FCST TO
REMAIN RELATIVELY WEAK AND TRANSIENT AS IT SLIDES EWD ALONG THE
BOUNDARY INTO THE OHIO VALLEY THROUGH FRIDAY. MODEL SPREAD
INCREASES BY SATURDAY AS THE LOW BECOMES A LITTLE BETTER DEFINED
AND DEEPENS SLIGHTLY AS IT MOVES OFF THE MID-ATLANTIC/NEW ENGLAND
COAST BY SATURDAY AFTERNOON. DESPITE THE LINGERING UNCERTAINTY...THE
09/12Z MODELS HAVE SEEMED TO RESOLVE THEIR SIGNIFICANT NORTH-
SOUTH QPF DIFFS AND ARE IN DECENT AGREEMENT SHOWING LGT QPF EARLY
IN THE DAY IN THE SE BEFORE WEATHER CONDITIONS TREND DRIER /FROM
NW TO SE/ BY THE AFTERNOON AS THE FRONTAL BOUNDARY IS SUPPRESSED
BY HIGH PRES SHIFTING EWD ACROSS THE GREAT LAKES INTO NE PA BY
12Z SUNDAY. THE HIGH SHOULD MAINTAIN COOL/DRY WEATHER OVER THE
AREA FOR SUNDAY AS IT MIGRATES SLOWLY NEWD TO THE NEW ENGLAND
COAST BY MONDAY MORNING.

***HEAVY RAIN THREAT NEXT TUESDAY-WEDNESDAY***

ONGOING PREFERENCE TOWARD AN AMPLIFIED UPPER PATTERN CONTINUES TO
GATHER MORE AND MORE SUPPORT AS EVIDENCED BY THE TREND IN THE GFS
AND GEFS. THE ECMWF ENSEMBLES HAVE LED THE CHARGE OVER THE PAST
SEVERAL DAYS WHILE THE DETERMINISTIC RUN CONTINUES TO BE A LITTLE
ON THE EXTREME SIDE OF THE GUIDANCE ENVELOPE INDICATING A CLOSED
MID-LVL LOW WELL SOUTH OF A GFS/CMC ENS (NAEFS) CONSENSUS. DESPITE
THE GFS VS. EC DIFFS IN THE DEPTH AND PROGRESSION OF THE
DEVELOPING ANOMALOUS TROUGH OVER THE SRN PLAINS/MID-LWR MS VLY
(ABOUT 3-4 STD DEVIATION IN 500MB HEIGHTS)...THERE IS A STRONG
SIGNAL FOR A MADDOX SYNOPTIC TYPE HEAVY RAIN THREAT TO PUSH E-NEWD
TUE-WED. THE KEY TO THE FCST COULD REST IN THE BUILDING DOWNSTREAM
RIDGE IN THE WRN ATLC INTO SERN CANADA. TAKING A AVG OF THE
FASTER GFS WITH THE SLOWER ECMWF WOULD IMPLY THE HEAVY RAIN
THREAT WOULD SPREAD INTO THE REGION IN THE LATER TUESDAY OR EARLY
WEDNESDAY TIMEFRAME AS THE N-S FRONT PUSHES EWD ACRS THE APPLCHNS.
A PROLONGED STRONG SOUTHERLY FLOW/LLJ SHOULD PUMP A HIGH AMOUNT
OF MSTR NWD AHEAD OF THE FRONT...PW VALUES CONSERVATIVELY IN THE
+1 TO +2 STD RANGE...SUPPORTING THE HEAVY RAIN POTENTIAL.

TEMPERATURES SHOULD TREND WARMER AND CLIMB ABOVE NORMAL TUES/WED
BEFORE COOLING BACK DOWN LATER IN THE WEEK...IN THE WAKE OF WHAT
APPEARS TO BE THE FIRST SIGNIFICANT COOL SEASON PCPN EVENT.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS ACROSS THE REGION THIS EVENING. CLEARING IS
AGGRESSIVELY SPREADING SOUTHWARD...WITH ALL BUT THE SOUTHERN TIER
COUNTIES REMAINING UNDER THE WIDESPREAD AC/CI DECK AT 00Z.

WITH THE 00Z TAF PACKAGE...HAVE DELAYED ONSET OF RAIN IN ALL AREAS
BASED ON LATEST GUIDANCE. HAVE NO RAIN MENTIONED OVERNIGHT...WITH
SHOWERS INVADING FROM THE SOUTHWEST AFTER 13Z. THAT BEING
SAID...MOST AREAS SHOULD REMAIN VFR OVERNIGHT. WITH LACK OF CLOUDS
ACROSS CENTRAL AND NORTHERN AREAS...SOME RISK OF OVERNIGHT FOG
DEVELOPMENT. DID NOT HIT THIS HARD IN THE TAFS...BUT WILL WAIT AND
SEE HOW THE EVENING PROGRESSES.

RAIN CHANCES ACROSS SOUTHERN THIRD/HALF OF PENNSYLVANIA INCREASE
DURING FRIDAY...AND CONTINUING INTO FRIDAY NIGHT. GOOD CHANCE OF
REDUCED FLYING CONDITIONS LATER FRIDAY AND ESPECIALLY FRIDAY
NIGHT.

WAVE RIDING ALONG FRONT CLEARS THE AREA OVERNIGHT FRIDAY INTO
EARLY SATURDAY...WITH HIGH PRESSURE RIDGING INTO THE REGION FOR
THE WEEKEND. HOWEVER...NEXT SYSTEM WILL APPROACH RAPIDLY...AND
ONCE AGAIN INTRODUCES RAIN CHANCES...ALONG WITH LOWERING CIGS
SUNDAY/SUNDAY NIGHT.

A WET PERIOD...CULMINATING WITH A POTENTIALLY MODERATE/HEAVY RAIN
EVENT TUESDAY INTO WEDNESDAY WILL MEAN DETERIORATING FLIGHT
CONDITIONS INTO MID WEEK.

OUTLOOK...
.FRI...MAINLY VFR...BUT WITH RAIN AND SOME RESTRICTIONS SOUTH IN
SHRA/RA MAINLY IN THE AFTERNOON.
.SAT...MORNING RESTRICTIONS SOUTH...THEN VFR.
.SUN...VFR EARLY...THEN INCREASING RAIN CHANCES WITH LOWERING CIGS.
.MON-TUE...UNSETTLED...WITH PERIODS OF RAIN AND SHOWERS. WIDESPREAD
RESTRICTIONS TO AT LEAST MVFR IN MOST AREAS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GARTNER/RXR
NEAR TERM...GARTNER/RXR
SHORT TERM...RXR
LONG TERM...STEINBUGL
AVIATION...JUNG
Hazardous weather outlook, Oct 9, 4:52 AM EDT, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 AM EDT THU OCT 9 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
452 AM EDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 5:07 PM EDTFreeze WatchCTPCameron, Clinton, Elk, Lycoming, Sullivan, Tioga and 1 more20 hr

Nearby

Frost Advisories in Pennsylvania, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.